Montana, 2012

Damaging Wind in Montana, April 23, 2012

April 23, 2012 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 23, 2:41 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 2:41 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT MON APR 23 2012

.SHORT TERM...VALID FOR TUE AND WED...

UPPER LEVEL RIDGE OVER THE REGION PRODUCING EXCEPTIONALLY HOT
TEMPERATURES. POCKET OF MOISTURE SLIPPING THROUGH THE RIDGE
TRIGGERING ISOLATED THUNDERSTORMS WITH MOST INTENSE ACTIVITY
EXPECTED TO STAY OVER THE WESTERN ZONES. ANY STORMS WILL HAVE A
CHANCE TO PRODUCE GUSTY WINDS. CLOUD DEBRIS WILL MAINTAIN WARM
OVERNIGHT TEMPERATURES AND MOST LOCATIONS WILL SEE MINIMUMS IN THE 50S.

WARM START FOR TUESDAY AND A COLD FRONT MOVING THROUGH THE
AFTERNOON WILL PROVIDE FOCUS FOR A MORE ROBUST ROUND OF
THUNDERSTORM ACTIVITY. MOISTURE FEED IS EXPECTED TO BE A BIT
DEEPER BUT STILL EXPECTED HIGH BASED INVERTED V STORMS SO STRONG
WIND GUSTS LOOK POSSIBLE. SREF GUIDANCE SHOWS A HIGH PROBABILITY
OF CLOUD TOPS IN EXCESS OF 37000 FEET WHICH MEANS STORMS COULD
HAVE A LOT OF LIGHTNING. COMBINATION OF THUNDERSTORMS AND COLD
FRONT HAS LEAD TO ISSUANCE OF FIRE WEATHER WATCH FOR SOUTHEASTERN
MONTANA AND PORTIONS OF NORTHWEST SOUTH DAKOTA. THINK THAT FRONT
WILL MOVE THROUGH EARLY TO MID AFTERNOON DURING HEAT OF DAY AND
WITH MODEL CAPES AROUND 600J/KG AND BETTER SHEAR PROFILE...THINK
THAT STRONG WIND GUSTS FROM THUNDERSTORMS WILL BE QUITE COMMON.
TEMPERATURES WILL BE A FEW DEGREES LOWER GIVEN THE MORE CLOUD
COVER AND THUNDERSTORMS.

ANOTHER MILD NIGHT TUESDAY NIGHT AS STORMS WIND DOWN. WEDNESDAY
THE RIDGE BUILD BACK INTO THE AREA BUT MOISTURE TAP LOOKS
BETTER...SO ISOLATED THUNDERSTORMS REMAIN A THREAT. TEMPERATURES
WILL AGAIN BE UNSEASONABLY WARM BUT WINDS SHIFT AROUND TO THE EAST
LATE AS THERMAL TROF SETS UP CLOSER TO THE CONTINENTAL DIVIDE.
BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

LATEST MODEL RUNS WERE GENERALLY SIMILAR WITH THE EXTENDED SYNOPTIC
PATTERN UNTIL THE WEEKEND. AN UPPER LOW...SEEN OVER THE ALEUTIANS ON
WATER VAPOR IMAGERY THIS AFTERNOON...WAS FORECAST TO SWING INTO THE
AREA AS A NEGATIVELY TILTED TROUGH THU NIGHT THROUGH FRI NIGHT.
MODELS SHOWED A SEPARATE UPPER LOW MOVING INTO THE CENTRAL PLAINS ON
FRI. AN 850 MB JET WILL INCREASE TO 60 KT ON THE GFS OVER SE MT BY
THU EVENING. THE JET WAS A LITTLE WEAKER ON THE ECMWF. THE JET WILL
PUMP WARM MOIST AIR INTO THE REGION THROUGH THU NIGHT AND SHIFT E OF
THE AREA DURING FRI. THE GFS SHOWED PRECIPITABLE WATERS INCREASING
FROM AROUND 0.75 INCHES THU MORNING TO AN INCH BY 00Z FRI OVER SE MT.
THESE HIGH PRECIPITABLE WATERS CONTINUE INTO FRI. MODELS WERE IN
AGREEMENT THAT QPF WOULD MOVE INTO SE MT DURING THU SO HAVE ADDED
POPS TO THE REMAINDER OF THE AREA. RAISED POPS THU NIGHT WITH QPF
DEPICTED ACROSS THE REGION. THE HIGHEST AMOUNTS WERE FORECAST OVER
THE DAKOTAS. DRYING WORKS INTO THE AREA FROM THE W DURING FRI SO
HAVE LOWERED POPS W OF KBIL...BUT RAISED THEM OVER SE MT. ONE
CONCERN WILL BE THE AMOUNT OF CONVECTION THAT WILL DEVELOP OVER W SD
WHICH COULD BLOCK THE MOISTURE SOURCE INTO THE FORECAST
AREA...POTENTIALLY REDUCING PRECIPITATION CHANCES. THIS POTENTIAL
WILL NEED TO BE WATCHED WITH FUTURE MODEL RUNS. FOR THU AND
FRI...LOWERED TEMPERATURES IN THE SE DUE TO THE SE FLOW CREATING A
LOW-LEVEL INVERSION. ALSO KEPT MENTION OF THUNDER CONFINED TO THU
AND THU NIGHT ACROSS THE AREA BASED ON INSTABILITY IN GFS SOUNDINGS.

RAISED POPS OVER THE FAR SE FRI NIGHT AS SURFACE PRESSURE FIELDS HAD
AN INVERTED TROUGH OVER THE AREA AS THE SYSTEM MOVED E. GFS AND
ECMWF DID NOT AGREE ON THE PATTERN EVOLUTION FOR THE WEEKEND INTO
EARLY NEXT WEEK...BUT BOTH SUPPORTED LOW CHANCES OF
PRECIPITATION...SO HAVE LEFT THE CLIMATOLOGICAL POPS ALONE. ALSO DID
NOT CHANGE TEMPERATURES LATE IN THE PERIOD. ARTHUR

&&

.AVIATION...

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE AREA THROUGH THIS EVENING WITH LOCALIZED MVFR TO IFR
CONDITIONS AND POTENTIAL STRONG WIND GUSTS. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS OVERNIGHT. ON TUE...THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FROM ROSEBUD COUNTY W IN THE
MORNING. LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS...WITH POTENTIALLY STRONG WIND
GUSTS...TUE AFTERNOON. LOCALIZED MVFR TO IFR CONDITIONS WILL BE
POSSIBLE. EXPECT LOCALIZED TO AREAS OF MOUNTAIN OBSCURATION
THROUGH TUE. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 056/082 053/074 048/077 048/056 037/058 038/059 040/061
    33/T    32/T    23/T    54/W    33/W    22/W    22/W
LVM 048/076 046/070 044/073 042/050 031/053 032/055 035/056
    34/T    43/T    34/T    64/W    23/W    32/W    22/W
HDN 053/085 050/076 045/078 046/061 034/059 035/061 037/063
    23/T    32/T    12/T    54/W    42/W    22/W    22/W
MLS 055/087 054/074 045/068 044/059 036/058 036/058 038/061
    23/T    32/T    12/T    65/W    53/W    22/W    22/W
4BQ 052/085 051/074 045/070 045/062 033/057 034/057 036/060
    23/T    32/T    12/T    55/W    43/W    22/W    22/W
BHK 050/084 050/071 038/059 037/053 033/055 032/054 034/058
    23/T    32/T    13/T    55/W    53/W    22/W    22/W
SHR 048/082 047/070 044/075 044/062 032/054 033/057 036/060
    23/T    32/T    23/T    54/W    43/W    33/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
      TUESDAY EVENING FOR ZONES 130>133.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 23, 3:00 PM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT MON APR 23 2012

MTZ028>042-056>058-063>068-WYZ098-099-242200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
400 PM MDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED HOT WEATHER...THUNDERSTORMS AND A COLD FRONT WILL
COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHEAST
MONTANA TUESDAY AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND FREQUENT LIGHTNING AS THEY MOVE
ACROSS ALL OF SOUTHERN MONTANA. THE FIRE WEATHER THREAT IS GREATER
IN SOUTHEAST MONTANA DUE TO A LACK OF SPRING MOISTURE.

A WEATHER PATTERN IS EXPECTED BY FRIDAY WITH COOLER TEMPERATURES
AND PRECIPITATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 23, 4:00 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
500 PM MDT MON APR 23 2012

MTZ064>067-240000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-PARADISE VALLEY MT-
500 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND SOUTHWESTERN
SWEET GRASS COUNTIES UNTIL 600 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LIVINGSTON...MOVING EAST AT
30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LIVINGSTON...EMIGRANT...
CHICO...PRAY...PINE CREEK...MC LEOD AND SPRINGDALE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4535 11105 4536 11093 4552 11094 4554 11086
      4560 11085 4561 11081 4566 11080 4574 11021
      4574 11013 4577 11005 4521 11008 4528 11105
TIME...MOT...LOC 2300Z 255DEG 26KT 4543 11079

CJS
Special weather statement, Apr 23, 5:03 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
603 PM MDT MON APR 23 2012

MTZ034-041-066-067-240100-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN
STILLWATER MT-NORTHERN SWEET GRASS MT-
603 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND SOUTHERN
SWEET GRASS COUNTIES UNTIL 700 PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF BIG TIMBER...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...COLUMBUS...ABSAROKEE...
LIMESTONE...NYE...GREYCLIFF...FISHTAIL AND REED POINT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4573 11021 4583 10922 4547 10919 4535 11021
TIME...MOT...LOC 0001Z 262DEG 25KT 4559 11001

CJS
Special weather statement, Apr 23, 5:16 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
616 PM MDT MON APR 23 2012

MTZ034-035-240115-
NORTHERN STILLWATER MT-YELLOWSTONE MT-
616 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER AND
WESTERN YELLOWSTONE COUNTIES UNTIL 715 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF COLUMBUS...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL MOVE ACROSS THE BILLINGS AREA BETWEEN 650 AND 715 PM
MDT. THERE MAY NOT BE MUCH RAIN...BUT EXPECT VERY GUSTY WINDS ALONG
WITH SOME LIGHTNING. OTHER AREAS AFFECTED INCLUDE...MOLT...LAUREL...
LOCKWOOD...SHEPHERD...HUNTLEY...COMANCHE...AND ACTON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4609 10829 4561 10824 4565 10927 4610 10931
TIME...MOT...LOC 0014Z 262DEG 28KT 4580 10906

CJS

The radar

The Billings radar (KBLX), 89 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
April 23, 6:29 PM MST
Where
Carbon County, 0.49 mi E of Hillsboro
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.100, -108.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367626.